From FB post here: https://www.facebook.com/DoctorAsTeacher/posts/10221439550552057
Let’s start with a quick quote from the LiverTox website about “Vitamin” A toxicity, the liver, and jaundice: https://www.ncbi.nlm.nih.gov/books/NBK548165/
“Higher doses of vitamin A can be toxic, leading to a constellation of signs and symptoms as well as liver injury, jaundice, enlargement of the liver and spleen, portal hypertension and cirrhosis.”
Vitamin A toxicity has been linked to jaundice, this is clear. Note that they don’t mention any specific type of “Vitamin” A, just the toxicity. Are you trying to “cleanse” your liver, yet you don’t know about this well-researched massive liver toxin?
First, for the new people, we need a quick review.
1) When we are talking about the same VA compounds, science shows NO difference in toxicity between the naturally-occurring ones and the synthetically created ones. NO DIFFERENCE. Please present me the contrary evidence if you think you found some.
2) (Nearly) ALL “Vitamin” A that you consume ends up as retinoic acids, the EXACT SAME compounds as in Retin-A (all-trans retinoic acid) and Accutane (13-cis retinoic acid). All-trans retinoic acid specifically comes up below.Don’t believe me on these points? I present the evidence in this video, hyperlinked references included: https://youtu.be/pHtvZdfqo78
The facts don’t really care about one’s “Appeal to Nature” fallacy.
Back to jaundice. It’s really interesting that it turns parts of the body yellow, just like when people eat too many carotenoids (“plant Vitamin A”), right? Probably just a weird coincidence.
Let’s look at case studies of people taking retinoids (“Vitamin” A related compounds) and jaundice, shall we? Note how many of them say the jaundice resolved itself after the patient GOT OFF OF THE RETINOID. Jaundice induced by taking VA-related retinoic acids:
LiverTox: Clinical and Research Information on Drug-Induced Liver Injury
“49 year old man developed fatigue 1 month and fever and jaundice 2 months after starting acitretin [bilirubin ~12 mg/dL, ALT ~2500 U/L, Alk P normal, protime 50%], but was also IgM anti-HAV positive; authors hypothesize that acitretin like vitamin A may worsen the course of acute viral hepatitis“
Whoa there! While acitretin is a synthetic retinoid, it is of great importance that the authors state that VITAMIN A WORSENS THE COURSE OF VIRAL HEPATITIS, isn’t it?
“40 year old man with promyleocytic leukemia developed jaundice 21 days after starting all-trans-retinoic acid and idarubicin [direct bilirubin 2.3 mg/dL, ALT normal, Alk P 370 U/L], biopsy showing intrahepatic cholestasis and resolving within 2 weeks of stopping“
“39 year old man with acute promyelocytic leukemia developed jaundice one month after starting all-trans-retinoic acid with peak bilirubin ~10 mg/dL, resolving in 18 days after stopping“
When you eat carotenoids and/or “Vitamin” A in foods, some of it turns into all-trans retinoic acid, aka ATRA aka Retin-A. There is no doubt in the science of this. Did you know that a huge study on veterans using Retin-A was stopped because too many of the vets given Retin-A were DYING EARLY?
“Summary of 9 cases of liver injury attributed to use of Plethyl, 6 of which were considered convincing; all in obese women, ages 24 to 50 years with latency to onset of 2 weeks to 2 years, 3 with jaundice, all resolving after stopping and 3 recurring upon re-exposure, injury attributed to a retinol [50,000 IU] in the commercial product”
Hey, this one says retinol did it! Isn’t that what people are trying to eat more of when they eat liver and cod liver oil? Note, the research showS no difference in toxicity of retinol between natural and synthetic sources!
“22 year old developed fatigue 2 weeks and jaundice 3 weeks after strating Plethoryl, a combination drug for obesity which includes a retinoid [bilirubin 12.3 mg/dL, ALT 5,500 U/L], progressing to hepatic failure and death one month later”
22 years old + retinoid = liver failure and DEATH.
“47 year old woman with psoriasis who had been on oral weekly methotrexate for 10 years with normal liver tests, developed fever, jaundice and ascites 4 months after adding 25-75 mg/day etretinate [bilirubin 17 mg/dL, AST 460 U/L, Alk P 1.5 times ULN, prothrombin index 27%], with resolution 2 months after stopping both agents; liver biopsy later showed cirrhosis).”
“58 year old man with psoriasis developed jaundice and pruritus 12 weeks after starting etretinate [bilirubin rising to 23.4 mg/dL, ALT 60 U/L, Alk P 420 U/L], resolving within 4 weeks of stopping; biopsy showed cholestatic hepatitis”
“73 year old man with psoriasis developed fever 3-4 weeks after starting etretinate [bilirubin 0.8 mg/dL, ALT 126 U/L, Alk P 383 U/L, eosinophils 1368/μL], jaundice arising with continuation of drug for 5 days [peak bilirubin 2.5 mg/dL], resolving within 2 weeks of stopping“
“2 of 10 patients on the combination of etretinate and methotrexate developed severe liver injury, including a 47 year old man who developed jaundice 1 month after adding etretinate to chronic methotrexate therapy [bilirubin 17.1 mg/dL, AST 305 U/L, Alk P 742 U/L], which resolved within 2 months of stopping both“
“32 year old woman developed jaundice 4-6 weeks after starting Plethoryl for obesity [bilirubin 12.2 mg/dL, ALT 1690 U/L], but continued drug for 2 months and developed ANA 1:1024, responding to course of corticosteroid therapy; ultimately liver tests were normal and ANA fell to 1:40; Plethoryl [a drug combination that included a synthetic retinoid] was withdrawn from market in France in 1988“
“81 year old man treated with etretinate for psoriasis for 7 months developed jaundice [bilirubin 2.4 mg/dL, ALT 804 U/L, Alk P 3 times ULN, protime 17 seconds”
“65 year old man with psoriasis developed fever and jaundice within 7 days of starting etretinate, resolving within 2 weeks of stopping“
“51 year old man with psoriasis developed jaundice 3 months after starting acitretin [bilirubin ~12 rising to 70 mg/dL, initial ALT ~4500 U/L, Alk P ~550 U/L] and had a prolonged relapsing course despite prednisone therapy; liver biopsy showed intrahepatic cholestasis and fibrosis”
Note how in most of these cases, the jaundice and other liver problems went away on their own after they stopped the retinoid (aka “Vitamin” A). It’s almost like one begets the other…